Kansas, 2017

Hail and Damaging Winds in Kansas, May 27, 2017

May 27, 2017 · NWS DDC · 6 events in 2 counties and zones

A mid-level trough stretched from the Great Basin northeastward to the northern Plains early in the day, before it advanced east toward the upper Mississippi and Missouri Valleys. Along the southeastern periphery of this trough, several impulses embedded in southwesterly flow moved across the Plains states and mid/upper Mississippi Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A mid-level trough stretched from the Great Basin northeastward to the northern Plains early in the day, before it advanced east toward the upper Mississippi and Missouri Valleys. Along the southeastern periphery of this trough, several impulses embedded in southwesterly flow moved across the Plains states and mid/upper Mississippi Valley. A saturated cold front slid through the forecast area creating a thick deck of stratus and high-based thunderstorms that created severe hail and severe wind in Morton and Stevens counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 6:02 PM CST, 42 minutes earlier.

Area forecast discussion, May 27, 6:02 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
702 PM CDT Sat May 27 2017

...Updated for aviation discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 1245 PM CDT Sat May 27 2017

N/NE winds prevail this afternoon with considerable stratocumulus.
Despite this, temperatures are warming into the 70s, and with
dewpoints holding in the 50s, there is still enough instability
(and bulk shear) for lingering convective concerns through this
evening. Convective initiation has already occurred near Great
Bend, and will need to monitor the eastern zones for strong to
severe storms through this afternoon. Additionally, upslope E/NE
flow is expected to incite a crop of scattered thunderstorms
across E/SE Colorado this afternoon, with many models indicating
this activity will impact the far SW zones (Stanton, Morton,
Stevens counties). SPC upgraded these areas to a slight risk for a
large hail threat for late this afternoon and evening. Bulk shear
is still 40-45 kts in this region, so rotating updrafts and
associated hail threat are possible. Expect this threat to remain
relegated to far SW Kansas into this evening.

Tonight...Decreasing clouds and diminishing N/NW winds. Lows
Sunday morning in the upper 40s and lower 50s.

Sunday...A pleasant day for the Memorial Day weekend. Sunny and
dry for all of SW KS, with temperatures near late May normals, in
the upper 70s to lower 80s. Tame NW breeze at 10-20 mph.

.LONG TERM...(Sunday night through Saturday)
Issued at 245 PM CDT Sat May 27 2017

Synoptic pattern of stationary closed low near Hudson Bay, and
broad ridging over the western U.S., is forecasted by all models
to persist next week. This is a pattern that is quite unfavorable
for severe weather, unusual for this time of year. Still, models
also show shower and thunderstorm chances, on a late day, isolated
to scattered basis, continuing almost daily next week. Weak NW
flow aloft will be maintained, which will aid in directing
mountain convection toward SW KS each afternoon and evening.
Certainly, some stronger storms with hail and wind potential are
inevitable, but these will be isolated at best. Moisture will
remain sufficient for daily crops of convection, but with the loss
of jet stream energy, widespread severe weather is not expected.
Rain coverage will average 30-40% each afternoon/evening
(scattered category) each day Memorial Day through Thursday.
Certainly not wash out scenarios, but rain chances will persist
daily.

Friday...Flow becomes very summer-like, weak and nebulous across
the plains, under broad ridging, with the jet stream retreating to
Canada. Still, models concur on scattered thunderstorm coverage
continuing in the afternoon/evening. Locally heavy rain with slow
storm movement is likely, but severe weather is very unlikely.
Same song, next verses next weekend. Finally, long range ECMWF
shows another trough digging into the Great Basin around June 5,
which should improve the flow over the plains and the prospect for
strong to severe convection.

Afternoon temperatures will hold near late May/early June normals
(upper 70s to lower 80s) through the forecast period. Overnight lows
will gradually grow milder through the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 659 PM CDT Sat May 27 2017

North winds in the wake of a cold front will gradually diminish
through 08z. There is a small chance that thunderstorms in eastern
Colorado will move east and affect KGCK and KDDC after 03z.
Otherwise VFR conditions can be expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  78  52  81 /  20   0   0  10
GCK  50  78  49  80 /  40   0   0  20
EHA  48  76  50  80 /  40   0   0  10
LBL  52  78  50  82 /  30   0   0  10
HYS  52  78  52  78 /  10   0   0  10
P28  56  81  55  85 /  10   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Finch
Hazardous weather outlook, May 27, 2:40 AM CST, 16 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
340 AM CDT Sat May 27 2017

KSZ030-031-043>046-061>066-074>081-084>090-280845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
340 AM CDT Sat May 27 2017 /240 AM MDT Sat May 27 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible across portions of west
central and central Kansas this morning. The strongest storms
could produce small hail and gusty winds.

Additional thunderstorms will be possible across far western
Kansas late this afternoon into this evening.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Isolated thunderstorms will be possible Monday and Tuesday
evenings. It is too early to tell if any of these storms will
be severe.

A better chance of thunderstorms exist Wednesday into the later
part of the week. It is too early to tell if any of these storms
will be severe.

Days 2-7 Hazards
----------------
* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Special weather statement, May 27, 6:02 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
702 PM CDT SAT MAY 27 2017

KSZ061-074-280100-
Stanton KS-Hamilton KS-
702 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON
COUNTIES UNTIL 800 PM CDT/700 PM MDT/...

At 701 PM CDT/601 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northeast of Two Buttes, or 25 miles northeast
of Springfield, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

A severe thunderstorm watch remains in effect until 100 AM
CDT/midnight MDT/ for southwestern Kansas.

LAT...LON 3786 10204 3786 10167 3739 10156 3740 10204
TIME...MOT...LOC 0001Z 297DEG 29KT 3763 10224

RBURG
Special weather statement, May 27, 6:15 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
715 PM CDT SAT MAY 27 2017

KSZ084-280115-
Morton KS-
715 PM CDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Stonington, or 18 miles northwest of Elkhart, moving
southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elkhart, Rolla, Richfield, Wilburton, Point of Rocks at Cimarron
Grassland and Cimarron Grassland Recreation Area.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southwestern Kansas.

LAT...LON 3738 10204 3738 10156 3699 10156 3699 10204
TIME...MOT...LOC 0014Z 297DEG 29KT 3716 10217

RBURG

The radar

The Dodge City radar (KDDC), 190 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Morton

When
May 27, 6:44 PM CST
Where
Morton County, Elkhart
Measured
1 in hail
Reported by
Public
Coordinates
37.000, -101.900

Thunderstorm Wind, Morton

When
May 27, 6:46 PM CST
Where
Morton County, Elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.000, -101.900

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Morton

When
May 27, 6:50 PM CST
Where
Morton County, 2.98 mi NNE of (1k5)elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -101.860

Winds were estimated to be at least 60 MPH.

Hail, Morton

When
May 27, 6:50 PM CST
Where
Morton County, 1.1 mi E of (1k5)elkhart
Measured
1.25 in hail
Reported by
Public
Coordinates
37.000, -101.860

Thunderstorm Wind, Morton

When
May 27, 6:50 PM CST
Where
Morton County, 1.1 mi E of (1k5)elkhart
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.000, -101.860

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Stevens

When
May 27, 7:20 PM CST
Where
Stevens County, 10.5 mi S of Feterita
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.000, -101.510

Winds were estimated to be 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706282, 706288, 704422, 706285, 706289, 706287.